Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 324, NWS Jackson, MS

May 3, 2000Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2000, 2:48 PM CDT for Rankin County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 3, 2000, 2:48 PM CDT (19:48 UTC)
Expired
May 3, 2000, 3:30 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rankin County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 031949
SVRJAN
MSC121-032030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT WED MAY 3 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 330 PM CDT

* AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF BRANDON...MOVING NORTH AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BRANDON AT 255 PM CDT
  NEAR PEARL AT 300 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3210 9010 3216 8990 3240 9000 3228 9015

65

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:30 AM CDT, 11 hours 18 minutes earlier.

Area forecast discussion, May 3, 3:30 AM CDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT WED MAY 3 2000

LATEST SURFACE ANALYSIS SHOWS STATIONARY BOUNDARY STRETCHING FROM
NEAR THE GA/SC BORDER AND UP THROUGH CENTRAL TX. DEWPOINTS OVER THE
SW CORNER OF THE STATE ARE IN THE UPPER 60S...WHILE ELSEWHERE THEY
RANGE FROM THE LOWER TO MID 60S. 88D SHOWING A LARGE AREA OF SHOWERS
AND THUNDERSTORMS MOVING EAST OVER CENTRAL LA AT THIS TIME.

MODELS ARE AGAIN IN FAIRLY GOOD AGREEMENT THIS RUN. HIGH PRESSURE
WILL STAY OFF TO OUR EAST. 500 MB LOW IN SOUTH CENTRAL OK WILL
CONTINUE TO MEANDER EAST ALONG THE TX/OK BORDER THROUGH LATE
THURSDAY. SLIGHT DIFFERENCES IN THE MODELS AGAIN OCCUR WITH THE
TIMING AND PLACEMENT OF SHORTWAVE ENERGY ROUNDING THE BASE OF THE
TROF IN TEXAS.

GULF MOISTURE WILL CONTINUE TO BE BROUGHT INTO THE REGION BY THE
SOUTHERLY/SOUTHEASTERLY WINDS WITH THE AXIS OF GREATEST MOISTURE
ALONG AND WEST OF THE MS RIVER.  THE GREATEST AMOUNTS OF INSTABILITY
WILL BE OVER THE SOUTHWESTERN ZONES...WHICH ARE CLOSEST TO THE COLD
POOL...AND EJECTING SHORTWAVES.  LI/S AVERAGE AROUND -3 TO -6 AND
CAPES RANGE ANYWHERE FROM 1000 TO 1500 J/KG. MAIN FOCUSING AGENT FOR
INITIATION OF CONVECTION WILL BE OLD OUTFLOW BOUNDARIES. IN
COORDINATING WITH KLIX...HAVE DECIDED TO  MENTION POSSIBILITY OF
SEVERE STORMS IN THE SOUTHWESTERN ZONES TODAY. SPC HAS THIS AREA IN
SLIGHT RISK.

WITH NO OTHER SPECIFIC FOCUSING AGENT OTHER THAN OLD
BOUNDARIES...WILL MENTION ONLY CHANCE POPS FOR THE LATTER TWO
PERIODS OF PACKAGE. LOOKING AT GUIDANCE...NUMBERS ARE FAIRLY CLOSE
AND WILL NOT STRAY TOO MUCH. HIGHEST POPS WILL BE IN THE WEST AND
DECREASE EASTWARD. TEMPS LOOK OK.

QPF DISCUSSION: SCATTERED SHOWERS AND STORMS IN NE CWFA WILL MOVE
OUT SOON. HOWEVER...MORE IMPULSES RIDE UP IN SWLY FLOW WITH A FEW
BOUNDARIES AROUND. AVN LOOKS BEST AMONGST MODELS ON QPF...YET
AMOUNTS LOOK TOO LIGHT WITH PRECIPITABLE WATERS INCHING TOWARDS 1.4
INCHES AND FAIRLY UNSTABLE ATMOSPHERE IN PLACE. WILL LEAN TOWARDS
MORE ROBUST HPC BASIN AMOUNTS WITH HIGHEST AMOUNTS WESTERN SECTIONS
(0.50-1.00)...TRENDING DOWN TOWARDS THE E/NE CWFA (0.10-0.25).
CONF:IDENCE WILL BE MARGINAL DUE LACKING LOW LEVEL FOCUS.

CURRENT EXTENDED LOOKS FINE.

JAN 79/64 81/62 6443
MEI 82/62 82/62 4332

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.
32/05

In the hours before

Special weather statement, May 3, 10:21 AM CDT, 4 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
040400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1020 AM CDT TUE MAY 2 2000

AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINED OVER THE SOUTHERN PLAINS
...CENTERED OVER OKLAHOMA AND NORTH TEXAS. AT THE SURFACE...A NEAR-
STATIONARY BOUNDARY REMAINED STRETCHED FROM NORTH GEORGIA INTO
MISSOURI THIS MORNING. THE FOCUSING MECHANISM FOR SHOWERS AND
THUNDERSTORMS OVER THE LOWER MISSISSIPPI RIVER VALLEY HAS BEEN A
WEAK SURFACE TROUGH OF LOW PRESSURE THAT EXTENDED FROM NORTHWEST
MISSISSIPPI INTO SOUTHEAST LOUISIANA. THIS WEAK BOUNDARY WILL
GRADUALLY DRIFT EAST TODAY AS THE UPPER SYSTEM SLOWLY LIFTS
NORTHEAST TOWARD THE MIDDLE MISSISSIPPI RIVER VALLEY.

WITH ABUNDANT MOISTURE OVER THE REGION...LOCALLY HEAVY RAINFALL WILL
DEVELOP TODAY IN STRONGER THUNDERSTORMS...MAINLY OVER NORTHWEST
MISSISSIPPI. WEAK FRONTAL SUPPORT AND LIMITED WIND SHEAR WILL
PRECLUDE ORGANIZED SEVERE THUNDERSTORM ACTIVITY. HOWEVER...ENOUGH
INSTABILITY COULD EXIST TO SUPPORT ISOLATED SEVERE THUNDERSTORMS
DURING MAXIMUM HEATING IN THE LATE AFTERNOON AND EARLY EVENING. THE
PRIMARY SEVERE WEATHER THREAT WOULD BE LARGE HAIL AND DAMAGING
WINDS. IN AREAS WHERE RAINFALL HAS BEEN PERSISTENT...LOCALIZED
FLOODING COULD DEVELOP.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT EXPECTED THROUGH TONIGHT.

FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/JAN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:40 PM CDTSevere Thunderstorm WarningJANNeshoba35 min
May 2, 8:35 PM CDTSevere Thunderstorm WarningJANWinston25 min
May 2, 9:15 PM CDTSevere Thunderstorm WarningJANClay30 min
May 2, 10:45 PM CDTSevere Thunderstorm WarningJANHinds, Yazoo45 min
May 2, 11:32 PM CDTSevere Thunderstorm WarningJANMadison28 min
May 3, 4:45 AM CDTSevere Thunderstorm WarningJANHolmes45 min
May 3, 2:17 PM CDTSevere Thunderstorm WarningJANCopiah28 min
May 3, 3:36 PM CDTSevere Thunderstorm WarningJANHinds39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.